Jump to ContentJump to Main Navigation
Show Summary Details
More options …


International mathematical journal of analysis and its applications

Editor-in-Chief: Schulz, Friedmar

CiteScore 2017: 0.66

SCImago Journal Rank (SJR) 2017: 0.564
Source Normalized Impact per Paper (SNIP) 2017: 0.674

Mathematical Citation Quotient (MCQ) 2017: 0.38

See all formats and pricing
More options …
Volume 38, Issue 4


An overdetermined problem for the infinity-Laplacian around a set of positive reach

Antonio GrecoORCID iD: https://orcid.org/0000-0002-5772-7951
Published Online: 2018-09-20 | DOI: https://doi.org/10.1515/anly-2017-0030


We consider an overdetermined problem associated to an inhomogeneous infinity-Laplace equation. More precisely, the domain of the problem is required to contain a given compact set K of positive reach, and the boundary of the domain must lie within the reach of K. We look for a solution vanishing at the boundary and such that the outer derivative depends only on the distance from K. We prove that if the boundary gradient grows fast enough with respect to such distance (faster than the distance raised to 13), then the problem is solvable if and only if the domain is a tubular neighborhood of K, thus extending a previous result valid in the case when K is made up of a single point.

Keywords: Infinity-Laplacian; overdetermined problems; viscosity solutions

MSC 2010: 35N25; 35R35

Dedicated to Gérard A. Philippin, a source of inspiration and encouragement


  • [1]

    H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Brasil. Mat. (N.S.) 22 (1991), no. 1, 1–37. CrossrefGoogle Scholar

  • [2]

    G. Buttazzo and B. Kawohl, Overdetermined boundary value problems for the -Laplacian, Int. Math. Res. Not. IMRN 2011 (2011), no. 2, 237–247. Google Scholar

  • [3]

    P. Cannarsa and C. Sinestrari, Semiconcave Functions, Hamilton–Jacobi Equations, and Optimal Control, Progr. Nonlinear Differential Equations Appl. 58, Birkhäuser, Boston, 2004. Google Scholar

  • [4]

    G. Ciraolo and L. Vezzoni, A remark on an overdetermined problem in Riemannian geometry, Geometric Properties for Parabolic and Elliptic PDE’s, Springer Proc. Math. Stat. 176, Springer, Cham (2016), 87–96. Google Scholar

  • [5]

    F. H. Clarke, R. J. Stern and P. R. Wolenski, Proximal smoothness and the lower-C2 property, J. Convex Anal. 2 (1995), no. 1–2, 117–144. Google Scholar

  • [6]

    G. Crasta and I. Fragalà, A symmetry problem for the infinity Laplacian, Int. Math. Res. Not. IMRN 2015 (2015), no. 18, 8411–8436. CrossrefGoogle Scholar

  • [7]

    G. Crasta and I. Fragalà, Characterization of stadium-like domains via boundary value problems for the infinity Laplacian, Nonlinear Anal. 133 (2016), 228–249. CrossrefWeb of ScienceGoogle Scholar

  • [8]

    G. Crasta and I. Fragalà, On the characterization of some classes of proximally smooth sets, ESAIM Control Optim. Calc. Var. 22 (2016), no. 3, 710–727. CrossrefWeb of ScienceGoogle Scholar

  • [9]

    A. Farina and B. Kawohl, Remarks on an overdetermined boundary value problem, Calc. Var. Partial Differential Equations 31 (2008), no. 3, 351–357. Web of ScienceCrossrefGoogle Scholar

  • [10]

    A. Greco, Boundary point lemmas and overdetermined problems, J. Math. Anal. Appl. 278 (2003), no. 1, 214–224. CrossrefGoogle Scholar

  • [11]

    A. Greco, Symmetry around the origin for some overdetermined problems, Adv. Math. Sci. Appl. 13 (2003), no. 1, 387–399. Google Scholar

  • [12]

    A. Greco, A characterization of the ellipsoid through the torsion problem, Z. Angew. Math. Phys. 59 (2008), no. 5, 753–765. CrossrefWeb of ScienceGoogle Scholar

  • [13]

    A. Greco, Comparison principle and constrained radial symmetry for the subdiffusive p-Laplacian, Publ. Mat. 58 (2014), 485–498. Web of ScienceCrossrefGoogle Scholar

  • [14]

    A. Greco, Constrained radial symmetry for the infinity-Laplacian, Nonlinear Anal. Real World Appl. 37 (2017), 239–248. Web of ScienceCrossrefGoogle Scholar

  • [15]

    A. Greco and R. Servadei, Hopf’s lemma and constrained radial symmetry for the fractional Laplacian, Math. Res. Lett. 23 (2016), no. 3, 863–885. CrossrefWeb of ScienceGoogle Scholar

  • [16]

    A. Henrot, G. A. Philippin and H. Prébet, Overdetermined problems on ring shaped domains, Adv. Math. Sci. Appl. 9 (1999), no. 2, 737–747. Google Scholar

  • [17]

    G. Hong, Boundary differentiability for inhomogeneous infinity Laplace equations, Electron. J. Differential Equations 2014 (2014), Paper No. 72. Google Scholar

  • [18]

    R. Jensen, Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient, Arch. Ration. Mech. Anal. 123 (1993), no. 1, 51–74. CrossrefGoogle Scholar

  • [19]

    G. Lu and P. Wang, Inhomogeneous infinity Laplace equation, Adv. Math. 217 (2008), no. 4, 1838–1868. CrossrefWeb of ScienceGoogle Scholar

  • [20]

    J. Serrin, A symmetry problem in potential theory, Arch. Ratio. Mech. Anal. 43 (1971), 304–318. CrossrefGoogle Scholar

  • [21]

    H. F. Weinberger, Remark on the preceding paper of Serrin, Arch. Ration. Mech. Anal. 43 (1971), 319–320. CrossrefGoogle Scholar

About the article

Received: 2017-07-10

Revised: 2018-06-04

Accepted: 2018-07-12

Published Online: 2018-09-20

Published in Print: 2019-01-01

The author is a member of the Gruppo Nazionale per l’Analisi Matematica, la Probabilità e le loro Applicazioni (GNAMPA) of the Istituto Nazionale di Alta Matematica (INdAM). This work was partially supported by the research project “Integro-differential Equations and Non-Local Problems”, funded by Fondazione di Sardegna (2017).

Citation Information: Analysis, Volume 38, Issue 4, Pages 155–165, ISSN (Online) 2196-6753, ISSN (Print) 0174-4747, DOI: https://doi.org/10.1515/anly-2017-0030.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in